Washington, 2016Debris Flows and Strong Wind in Washington, October 14 to 16, 2016
October 14 to 16, 2016 · NWS OTX · 8 events in 5 counties and zones
An intense low pressure system passed through Western Washington and up into Southern British Columbia. As it did so it swept a very intense occluded front over Eastern Washington.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system passed through Western Washington and up into Southern British Columbia. As it did so it swept a very intense occluded front over Eastern Washington. The strong wind associated with the passing front brought some trees down and caused some power outages in Eastern Washington in addition to heavy rainfall at times which caused debris flows in some of the mountain locations more prone to it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 14, 3:48 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Oct 14, 3:48 AM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
448 AM PDT Fri Oct 14 2016
.SYNOPSIS...
Wet and windy storms will parade through the Inland Northwest
through the middle of next week. Each storm will bring periods of
rain, with some minor flooding likely through the weekend, and
gusty winds over much of the Columbia Basin beginning tonight and
repeating every 24 to 36 hours through next Wednesday.
&&
.DISCUSSION...
Today through Saturday night...No major changes to the forecast
for through Saturday night. The warm front brought abundant
moisture to the region over the past 24 hours to all locations. As
of 200 AM the cold front was moving into the the west slopes of
the Cascades. This will bring a break in the precipitation from
the lower east slopes over to the Palouse . Up-sloping flow into
the Cascades, the Northeast mountains and the Panhandle mountains
today and tonight. The fast moving cold front will cross the
Cascades before 12z and be east of the forecast area around 18z. A
tightening surface gradient combined with 30-40kt 850mb winds and
good mixing will result in a period of windy conditions. Then we
pretty much repeat the process again on Saturday.
* Winds: Everything is coming together for a windy day across the
inland Northwest. Winds will be on the increase early this
morning and are expected to last until after sunset this
evening. Southwest winds 20 to 30 mph with gusts 40 to 50 mph
will be likely through the day. This could result in localized
power outrages and tree damage. But these winds speeds are not
atypical of a robust and active autumn storm system. The
southwest winds will remain slightly elevated Friday night and
Saturday but will decrease to 5 to 15 mph with gusts 20 to 25
mph. The second cold front passage is expected Saturday night.
Winds will once again be on the increase but Saturday night and
Sunday this time 15 to 25 with gusts around 35 mph.
* Precipitation: For the lower elevations the precipitation will
come to an end over the next 2-4 hours. Amounts range from
around a half inch for the basin to 1.0 to 1.5 inches for the
northern and eastern mountains. Some of our higher elevation
Snotel sites are indicating 2-5 inches of snow. Additional QPF
amounts of between 0.25 TO 0.50 will be possible for the Cascade
and the Northeast and Panhandle mountains. For round 2 of the
precipitation Saturday and Saturday night, amounts will be a
little less than what we received Thursday and Friday. 0.25 to
0.40 for the Basin and the Palouse, around 0.50 for the lower
elevations outside the Basin and 0.50 to 1.50 for the mountains.
Snow levels will be between 5500 and 6500 feet. Additional high
elevation snow accumulations of 3 to 5 inches will be possible.
* Temperatures: Temperatures will stay mild through the weekend
with afternoon highs mainly in the 50s and lows mainly in the
40s. Tobin
Sunday through Tuesday Night: Models are in good agreement of a
trough remaining across the region Sunday through Tuesday. The
strong Pacific jet and energy will move into northern CA. Some
weak waves will move up in the southwesterly flow across eastern
WA and north ID. In the wake of Saturday nights cold front
conditions will remain on the breezy side Sunday. The usual
locations...the Waterville Plateau, Columbia Basin into the
Palouse and Spokane area will see south to southwest winds 15 to
25 mph with gusts to 35 mph. Models currently agree that winds
will not be as strong as what we will see today. Chances of rain
will continue, though the amount of rain will be less than what
was seen Thursday or expected today. Both the GFS and EC agree
that Tuesday night an upper level ridge will move into the Pac NW.
This will push the best chance of showers to the mountainous
regions and their adjacent valleys. A dry period is expected for
the Okanogan Valley, Waterville Plateau and into the Columbia
Basin. Daytime temperatures will be below average with overnight
lows expected to be above average. /Nisbet
Wednesday through Friday:
High pressure over Southern CA will help push a ridge into the
region. The models are not in good agreement of the strength of
the ridge and how it will impact the region. With that in mind,
the forecast allows the Columbia Basin to dry out for this period,
while the mountain areas of the Inland NW can expect rain
showers. Winds will be breezy across the Columbia Basin with
sustained around 15 MPH and gusts near 20 MPH. The highs for the
period are expected to range from low 50s to low 60s. The lows
will be in the area of upper 30s to low 40s.
&&
.AVIATION...
12Z TAFS: The well advertised cold front is moving through
eastern Washington as of 12z and should be east of the forecast
area between 15-16z. Conditions are drying out from west to east
as the front moves through. Up-sloping flow into the northeast and
Panhandle mountains will keep showers in those areas through the
day with wide spread mountain obscurations. Otherwise the Taf
sites will see rapid improvement to VFR conditions between
1300-1400. Winds will be on the increase through the day with
sustained southwest wind 15-25kts with gust 30-35kts and locally
to 40kts. Winds will finally begin to decrease after 03z this
evening. Another fast moving storm system will bring increasing
clouds to all the TAF sites after 07-08z tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 45 54 46 56 43 / 30 30 100 100 60 40
Coeur d'Alene 56 44 54 46 57 43 / 60 40 90 100 70 50
Pullman 57 45 57 45 58 43 / 60 40 90 100 50 70
Lewiston 63 49 63 50 64 49 / 50 40 60 100 40 60
Colville 56 40 53 42 55 39 / 50 40 100 100 60 30
Sandpoint 51 40 50 41 53 39 / 90 60 90 100 80 40
Kellogg 51 41 52 42 54 40 / 100 40 80 100 70 60
Moses Lake 63 45 58 45 60 42 / 10 30 100 40 40 20
Wenatchee 60 45 57 46 58 45 / 10 30 100 90 50 20
Omak 59 43 57 46 58 42 / 20 30 100 100 50 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 7 PM PDT this evening for Coeur d'Alene Area-
Idaho Palouse.
WA...Wind Advisory until 7 PM PDT this evening for Spokane Area-
Washington Palouse.
Wind Advisory from 10 AM this morning to 7 PM PDT this evening
for Moses Lake Area-Upper Columbia Basin-Waterville Plateau.
&&Hazardous weather outlook, Oct 14, 3:37 AM PST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
437 AM PDT FRI OCT 14 2016
IDZ002-003-026-027-WAZ031>036-041-043-044-151400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
437 AM PDT FRI OCT 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WET AND WINDY WEATHER PATTERN WILL REMAIN OVER THE REGION
THROUGH THE MIDDLE OF NEXT WEEK. TODAY IS EXPECTED TO BE THE
WINDIEST DAY. THE SPOKANE-COEUR D'ALENE CORRIDOR, THE PALOUSE,
THE POMEROY AREA, AND THE WEST PLAINS WILL LIKELY EXPERIENCE
SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
50 MPH LATE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAINFALL FROM THE SERIES OF SYSTEMS MOVING THROUGH THE AREA
COULD CAUSE MINOR LOCALIZED FLOODING ISSUES IN AREAS WITH CLOGGED
STROM DRAINS OR CULVERTS. WHILE STREAMS AND RIVERS WILL SEE RISES
DURING THIS EVENT, AT THIS TIME NO RIVER FLOODING IS FORECAST.
GUSTY WINDS WILL MAKE A RETURN TO THE AREA LATE SATURDAY NIGHT AND
SUNDAY.
IDZ001-004-WAZ037-038-151400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
437 AM PDT FRI OCT 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WET AND WINDY WEATHER PATTERN WILL REMAIN OVER THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. TODAY IS EXPECTED TO BE THE WINDIEST DAY. THE
IDAHO PANHANDLE AND NORTHEAST WASHINGTON WILL LIKELY EXPERIENCE
SUSTAINED WINDS OF 15 TO 25 MPH WITH LOCALIZED GUSTS 40 TO 45 MPH
TODAY AND THIS EVENING. EXPOSED MOUNTAIN RIDGES WILL LIKELY
EXPERIENCE GUSTS AS HIGH AS 55 MPH OR MORE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAINFALL FROM THE SERIES OF SYSTEMS MOVING THROUGH THE AREA
COULD CAUSE MINOR LOCALIZED FLOODING ISSUES IN AREAS WITH CLOGGED
STORM DRAINS OR CULVERTS. AREAS BURNED BY RECENT WILDFIRES MAY
SEE EROSION AND MINOR MUD OR ROCK SLIDES. WHILE STREAMS AND RIVERS
WILL SEE RISES DURING THIS EVENT, AT THIS TIME NO RIVER FLOODING
IS FORECAST. GUSTY WINDS WILL MAKE A RETURN TO THE AREA LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT.
WAZ042-151400-
EAST SLOPES NORTHERN CASCADES-
437 AM PDT FRI OCT 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WET AND WINDY WEATHER WILL BE OVER THE AREA TODAY AND TONIGHT.
LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED ABOVE 5500 FEET AGAIN
TODAY. SOUTHWEST-WEST WINDS WITH GUSTS 25-30 MPH AT THE LOWER
ELEVATIONS AND GUSTS 40-50 MPH ON RIDGE TOPS WILL BE POSSIBLE
THROUGH SUNSET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAINFALL FROM THE SERIES OF SYSTEMS MOVING THROUGH THE AREA
THROUGH THE MIDDLE OF NEXT WEEK COULD CAUSE MINOR LOCALIZED
FLOODING ISSUES. AREAS BURNED BY RECENT WILDFIRES MAY SEE EROSION
AND MINOR MUD OR ROCK SLIDES. WHILE STREAMS AND RIVERS WILL SEE
RISES DURING THIS EVENT, AT THIS TIME NO RIVER FLOODING IS
FORECAST. GUSTY WINDS WILL MAKE A RETURN AGAIN SATURDAY NIGHT AND
SUNDAY.
Strong Wind, Northeast Mountains
- When
- October 14, 6:10 AM PST to 6:40 AM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The department of highways noted several trees down in the Newport, WA area near highway 2 and 20.
Strong Wind, Spokane Area
- When
- October 14, 6:55 AM PST to 7:15 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A utility company noted trees blown down 3 miles north northwest of Spokane, WA.
Strong Wind, Spokane Area
- When
- October 14, 12:30 PM PST to 1:30 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A local media source shared a photo on social media of a tree downed by wind at the intersection of C street and Wellesley Avenue in Spokane Washington. The tree was blocking one lane of Wellesley Avenue.
Debris Flow, Okanogan
- When
- October 15, 5:50 PM PST to 6:10 PM PST
- Where
- Okanogan County, 5.91 mi SSW of Ruby to 6.02 mi SSW of Ruby
- Cause
- Heavy Rain
- Property damage
- $700
- Reported by
- Emergency Manager
- Coordinates
- 48.421, -119.780
The Okanogan County Emergency Manager reported a minor debris flow on Rock Creek Road west of Okanogan, Washington. The time of the debris flow was estimated.
Debris Flow, Okanogan
- When
- October 15, 5:50 PM PST to 6:10 PM PST
- Where
- Okanogan County, 3.96 mi SSE of Methow to 4.14 mi SSE of Methow
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 48.098, -119.965
The Okanogan County Emergency Manager reported a debris flow on Bill Shaw Road outside of Brewster, Washington. It was noted that the time of the debris flow was estimated and the road was still passable.
Debris Flow, Chelan
- When
- October 15, 5:50 PM PST to 6:10 PM PST
- Where
- Chelan County, 7 mi NE of Telma to 6.73 mi NE of Telma
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.922, -120.713
A member of the Park/Forest Service related a delayed report of a road washout on Chikamin Ridge Road.
Debris Flow, Chelan
- When
- October 15, 7:30 PM PST to 8:30 PM PST
- Where
- Chelan County, 3.56 mi NW of Manson to 3.27 mi NNW of Manson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.923, -120.213
The Chelan County Sheriff reported four to five debris flows in areas including near South Lakeshore Road. Some of these debris flows were three feet deep and caused some damage to a driveway.
Debris Flow, Ferry
- When
- October 16, 3:34 AM PST to 3:54 AM PST
- Where
- Ferry County, 10.04 mi ESE of Torboy to 10.06 mi ESE of Torboy
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 48.607, -118.480
A member of the public noted a small rock slide on SR 20 West bound at milepost 318 near Sherman Pass summit.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and High Wind in California, October 14 to 16, 20163 deaths · 61 kt wind · 4 events
- Tornadoes and Hail in Oregon, October 14, 2016$1.0 million · EF2 · 8 events
- Wildfire and High Wind in Nevada, October 14 to 19, 2016$30 million · 64 kt wind · 2 events
- Heavy Rain in Oregon, October 14, 2016$30,000 · 1 event
- Heavy Rain in California, October 14 to 17, 201621 events
- High Wind in Wyoming, October 14, 201656 kt wind · 9 events
- High Wind in Washington, October 14, 201655 kt wind · 8 events
- High Wind in Montana, October 14, 201666 kt wind · 4 events
- Coastal Flood in South Carolina, October 14 to 17, 20164 events
- High Wind in Washington, October 14, 201653 kt wind · 3 events
- Dense Fog in Virginia, October 14, 20163 events
- High Wind in Montana, October 14, 201674 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655850, 655851, 656088, 656928, 656929, 656931, 656087, 656089.